Lung damage as a result of e-cigarettes
- Early detection thanks to a single central database
- Good results after steroid treatment
- Beware of gastrointestinal symptoms as result of vaping-induced lung damage
A database in which data from patients admitted to several hospitals were integrated, allowed American researchers to detect an outbreak of lung injuries induced by e-cigarettes (otherwise known as damping or vaping) in the state of Utah, USA in its early stages. From the recorded data, it seemed that patients who smoked e-cigarettes did not only experience respiratory problems, but also gastrointestinal and overall health symptoms. The patients responded well to steroid treatment, and the researchers established an internal guideline to support physicians with diagnostics and treatment.
From March 2019 on, The rates of lung damage in smokers of of e-cigarettes (vapers) in the United States are increasing. Researchers suspect that recent alterations in vaping liquid composition are responsible for this, and the American government are currently analysing the chemical compounds of the new products.
In Utah, an alliance of 24 hospitals and 160 medical clinics uses a single central database for the registration of patient data. Thanks to combining patient data from multiple hospitals, the researchers were able to detect an increase in patients with vaping-induced symptoms in Utah early. Between June and October 2019, they recorded sixty vaping patients with lung damage that could be confirmed on X-rays and scans and could not be attributed to infections or other diseases.
The sixty, relatively young patients (median age of 27 years) did not only present themselves with breathing problems, but also with increased overall health symptoms like fever, cold shivers, fatigue and weight reduction. Many had an increased breathing frequency (> 20 tidal breaths per minute) and an increased heart rate (> 100 beats per minute). More than half dealt with a reduced blood oxygen saturation (≤88 percent), although the local altitude (Utah is 1500 metres above sea level) can be partially responsible for these findings. The severity of symptoms varied, but the majority of patients ended up on IC.
The researchers were particularly surprised that almost all patients reported gastrointestinal problems; for some patients, these symptoms were the main reason to go to a hospital. According to the researchers, this is an important sign for users as well as physicians to beware of fever and gastrointestinal symptoms as signs of vaping-induced lung damage.
Moreover, the researchers noticed that almost a quarter of the patients had asthmatic symptoms, either currently or in the past. They speculate about the connection between asthma and vaping: do young adults with asthma prefer vaping over smoking because they think vaping is safer? Does vaping increase the risk of asthma? Or are people suffering from asthma more prone to vaping-induced lung damage? According to the authors, these are Interesting topics that require further research.
Based on the acquired knowledge, the researchers established a guidline and flowchart to assist physicians in the associated hospitals with the identification of vaping-induced lung damage. As the study progressed, the researchers detected more and more cases, often with milder symptoms. They attribute this to improved awareness of both smokers and physicians, causing patients seek help from a physician in an earlier stage, which in turn recognises the symptoms earlier.
The patients were administered antibiotics and oxygen, but according to the physicians, steroid treatment aided most in recovery. Dose and duration of the varied depending on the severity of symptoms, but the authors think more research is necessary before recommendations about optimal dosage can be provided.
Short term effects
Two weeks after discharge, the participants returned for a control examination. All 26 patients with follow-up data felt better, even though two-third of the patients still displayed abnormal lung images, or residual symptoms such shortness of breath and coughing. Despite the good results obtained with steroid treatment, one in ten patients were re-administered to the hospital within two weeks post-treatment, half of them because they had resumed vaping. Two patients passed away, and although their death was not directly caused by vaping, the researchers suspect that it was a contributor.
Expert opinion by Lianne van der Giessen, PhD
“In the individual treatment, the physiotherapist practises techniques aimed at indicated and health-related prevention. Indicated prevention targets the aetiology of a diseases or progressive health damage, by applying interventions to individuals that have a confirmed increased risk of the disease. Health-related prevention is targeted at supporting the individual with health symptoms to reduce the burden of disease, prevent complications, and to support autonomous behaviour.” From the professional profile of Dutch Physiotherapists.
Advising or supporting a patient to cease smoking is also part of a physiotherapist’s competences as a healthcare practitioner.
This article supports physiotherapy treatment in providing correct information to patients who wish to use e-cigarettes to cease smoking more easily, or who never have smoked before but see the e-cigarette as an opportunity to smoke without the consequences. Based on this article, the physiotherapist can provide information to their patients on incidence and severity of symptoms.
On the other hand, the current article aids in recognising the symptoms of patients which use e-cigarettes. In patients with fever and/or gastrointestinal symptoms, inquiring about the possible use of e-cigarettes can be helpful and is recommended.
> A partir da: Blagev, Lancet 394 (2019) 2073-2083. Todos os direitos reservados a: The Author(s). Clique aqui para ver o resumo. Traduzido por Brent van Saarloos.